Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2002, 4:05 PM CDT for Clark County, Crawford County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 4:05 PM CDT (21:05 UTC)
- Expired
- Apr 24, 2002, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Clark County, IL, Crawford County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 4:20 PM CDT | Thunderstorm Wind 50 E | Oblong, IL | The aluminum facade of a business in Oblong was loosened by the thunderstorm winds. |
| Apr 24, 4:25 PM CDT | Hail 0.75 | Hardinville, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 242105
SVRSPI
ILC023-033-242145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN EAST CENTRAL ILLINOIS
CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 445 PM CDT
* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM FROM 2 MILES NORTHWEST OF
TOLEDO TO 9 MILES SOUTHEAST OF NEWTON...MOVING EAST AT 45 MPH.
AT 400 PM...GOLFBALL SIZE HAIL WAS REPORTED IN NEWTON IN JASPER
COUNTY.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HARDINVILLE
ANNAPOLIS
OBLONG
EATON
NEW HEBRON
ROBINSON
MARTINSVILLE
FLAT ROCK
LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3948 8799 3909 8795 3887 8794 3888 8759
3904 8760 3926 8764 3946 8755
&
KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:15 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 24, 2:15 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED APR 24 2002 MODELS IN FAIRLY GOOD AGREEMENT EXCEPT NOT HANDLING SFC LOW AT TRIPLE POINT WELL. MODELS MOVING LOW EAST AND THEN SE THIS EVENING. HOWEVER...LOW ACTUALLY MOVING NE AT THIS TIME INTO WCNTRL IL. OTHERWISE MODELS SLOWLY WITH FRONT THAN PREVIOUS AND THIS LOOKS TO BE RIGHT ON TARGET. THEREFORE WILL CONTINUE CRNT TREND OF FCST. COLD FRONT JUST PAST MISS RVR WITH SFC LOW SW OF UIN AND WARM FRONT EXTENDING INTO PARTS OF CNTRL AND SRN IL. AS THIS MOVES EAST THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS ARE VERY LIKELY ACRS AREA...WITH SOME SEVERE. WILL KEEP CRNT WORDING OF POSSIBLE SEVERE IN EAST AND SOUTHEAST FOR TONIGHT. AFTER SYSTEM PASSES...DRIER AIR MOVES INTO CWA BRINGING IN CLEAR SKIES AND LIGHTER WINDS. HI PRSS RDG MOVES INTO PLAINS BUT REMAINS WEST OF AREA. STATE WILL STILL HAVE BREEZY NWLY WINDS FROM NW...BUT LESS CLOUDS THAN TODAY. RIDGE WILL MOVE OVER AREA THUR NIGHT...SO AREA WILL EXPERIENCE LIGHT WINDS AND CONTINUED CLEAR SKIES. ON FRIDAY...RIDGE WILL MOVE EAST OF AREA BRINGING RETURN OF SLY WINDS AND WARMER TEMPS...AFTER TWO NIGHTS OF TEMPS JUST ABOVE FREEZING. CLOUDS WILL ALSO BE ON INCREASE DURING AFTERNOON ACROSS AREA WITH INCREASING WAA AND IN ADVANCE OF NEXT SYSTEM...THAT WILL BEGIN TO EFFECT CWA SATURDAY. WILL HAVE TO ADD POPS FOR FRIDAY NIGHT AS SOME WAA PCPN APPEARS TO BE MOVING INTO CWA FOR THAT TIME PERIOD. MAIN PCPN WILL HOLD OFF TIL DURING DAY ON SAT AND INTO SAT NIGHT. THEREFORE WILL ADD SAT EVE TO INDICATE CONTINUED PCPN INTO EVENING HOURS. EXTENDED: CURRENT EXTENDED LOOKS ON TRACK AND WILL HAVE CHC OF RW/TRW FROM MON THROUGH WED. SFC FRONT SETS UP SOUTH OF CWA AND GIVES CWA CONTINUED CHC OF OVERRUNNING PCPN THROUGH THAT TIME PERIOD. SUNDAY WILL KEEP DRY AT THIS TIME. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI B 035/058 035/059 046 77400 PIA B 034/056 034/058 045 77400 DEC B 035/057 034/059 046 77400 CMI B 036/057 034/058 045 77+00 MTO B 037/058 035/060 047 77+00 LWV B 038/059 038/061 048 77+00 .ILX...NONE. AUTEN
In the hours before
Special weather statement, Apr 24, 11:00 AM CDT, 5 hours 5 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED APR 24 2002 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS... SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL BE MOVING THROUGH CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BETWEEN 2PM AND 7PM. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION FOR THE LATEST WEATHER FORECASTS.
Local storm report, Apr 24, 1:33 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
133 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0126 PM GLASGOW IL .88 INCH HAIL
04/24/02 SCOTT FROM COUNTY SHERIFF.Local storm report, Apr 24, 3:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
338 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM BEECHER CITY IL .75 INCH HAIL
04/24/02 EFFINGHAM REPORTED BY STATE POLICE.
GEELHARTSpecial weather statement, Apr 24, 3:55 PM CDT, 10 minutes before
ILZ029>031-037-041-047-242115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 355 PM CDT WED APR 24 2002 ...TORNADO WATCH HAS BEEN CANCELED FOR PORTIONS OF CENTRAL ILLINOIS... THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 8 PM HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...CASS...MASON...PEORIA...TAZEWELL... MARSHALL...WOODFORD. THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THESE AREAS.
Local storm report, Apr 24, 4:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
403 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM 1 S LOUISVILLE IL 1.75 INCH HAIL
04/24/02 CLAY REPORTED BY ESDA.
0357 PM DIETERICH IL .75 INCH HAIL
04/24/02 EFFINGHAM REPORTED BY STATE POLICE.
0400 PM 1 W NEWTON IL 1.75 INCH HAIL
04/24/02 JASPER REPORTED BY COOP OBSERVER.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 64 min |
| Apr 24, 1:26 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 64 min |
| Apr 24, 2:13 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 47 min |
| Apr 24, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 41 min |
| Apr 24, 2:51 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 39 min |
| Apr 24, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 50 min |
| Apr 24, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 62 min |
| Apr 24, 3:14 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 61 min |
| Apr 24, 3:32 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 43 min |
| Apr 24, 3:44 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Jasper | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.